Alert archive / Michigan / Beach Hazards Statements in 2022
Beach Hazards Statement 15, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this beach hazards statement at Aug 2, 2022, 3:55 AM EDT for 6 counties in Michigan. It took effect at Aug 3, 2022, 5:00 AM EDT. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Aug 2, 2022, 3:55 AM EDT (07:55 UTC)
- In effect from
- Aug 3, 2022, 5:00 AM EDT
- Expired
- Aug 3, 2022, 10:25 PM EDT
- In force
- 17 hr
- Issued by
- NWS Grand Rapids, MI
Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 60 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1436 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
461 WHUS43 KGRR 020755 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 355 AM EDT Tue Aug 2 2022 MIZ037-043-050-056-064-071-022000- /O.NEW.KGRR.BH.S.0015.220803T0900Z-220804T0800Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 355 AM EDT Tue Aug 2 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE TONIGHT THROUGH LATE WEDNESDAY NIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...From late tonight through late Wednesday night. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Breezy winds from the south-southwest on Wednesday will make beaches near south piers especially dangerous. Thunderstorms are also possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
7 follow-up statements
140 WHUS43 KGRR 021538 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1138 AM EDT Tue Aug 2 2022 MIZ037-043-050-056-064-071-022345- /O.CON.KGRR.BH.S.0015.220803T0900Z-220804T0800Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 1138 AM EDT Tue Aug 2 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM LATE TONIGHT THROUGH LATE WEDNESDAY NIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...From late tonight through late Wednesday night. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Breezy winds from the south-southwest on Wednesday will make beaches near south piers especially dangerous. Thunderstorms are also possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$ wdm
463 WHUS43 KGRR 021954 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 354 PM EDT Tue Aug 2 2022 MIZ037-043-050-056-064-071-030400- /O.CON.KGRR.BH.S.0015.220803T0900Z-220804T0800Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 354 PM EDT Tue Aug 2 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM LATE TONIGHT THROUGH LATE WEDNESDAY NIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...From late tonight through late Wednesday night. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Breezy winds from the south-southwest on Wednesday will make beaches near south piers especially dangerous. Thunderstorms are also possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$ wdm
919 WHUS43 KGRR 030221 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1021 PM EDT Tue Aug 2 2022 MIZ037-043-050-056-064-071-031030- /O.CON.KGRR.BH.S.0015.220803T0900Z-220804T0800Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 1021 PM EDT Tue Aug 2 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 5 AM EDT WEDNESDAY THROUGH LATE WEDNESDAY NIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Ottawa, Allegan, Van Buren and Muskegon counties. * WHEN...From 5 AM EDT Wednesday through late Wednesday night. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
804 WHUS43 KGRR 030746 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 346 AM EDT Wed Aug 3 2022 MIZ037-043-050-056-064-071-032000- /O.CON.KGRR.BH.S.0015.220803T0900Z-220804T0800Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 346 AM EDT Wed Aug 3 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE TONIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Ottawa, Allegan, Van Buren and Muskegon counties. * WHEN...Through late tonight. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Breezy winds from the south-southwest will make beaches near south piers especially dangerous. Thunderstorms are also possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
473 WHUS43 KGRR 031525 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1125 AM EDT Wed Aug 3 2022 MIZ037-043-050-056-064-071-032330- /O.CON.KGRR.BH.S.0015.000000T0000Z-220804T0800Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 1125 AM EDT Wed Aug 3 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE TONIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Ottawa, Allegan, Van Buren and Muskegon counties. * WHEN...Through late tonight. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Breezy winds from the south-southwest will make beaches near south piers especially dangerous. Thunderstorms are also expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
369 WHUS43 KGRR 032001 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 401 PM EDT Wed Aug 3 2022 MIZ037-043-050-056-064-071-040415- /O.CON.KGRR.BH.S.0015.000000T0000Z-220804T0800Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 401 PM EDT Wed Aug 3 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE TONIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Ottawa, Allegan, Van Buren and Muskegon counties. * WHEN...Through late tonight. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
943 WHUS43 KGRR 040225 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1025 PM EDT Wed Aug 3 2022 MIZ037-043-050-056-064-071-040330- /O.CAN.KGRR.BH.S.0015.000000T0000Z-220804T0800Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 1025 PM EDT Wed Aug 3 2022 ...BEACH HAZARDS STATEMENT IS CANCELLED... Winds and waves have decreased and the statement is cancelled. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 2, 3:38 AM EDT, 17 minutes earlier.
Area forecast discussion, Aug 2, 3:38 AM EDT, 17 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
338 AM EDT Tue Aug 2 2022
LATEST UPDATE...
Discussion/Marine
.DISCUSSION...(Today through next Monday)
Issued at 338 AM EDT Tue Aug 2 2022
Amid surface high pressure behind yesterday's cold front, drier air
advecting in from the northwest around 850 mb this morning will
support lower dew points as boundary layer mixing depth increases
today. Far southwest Michigan may not catch much break from the
humidity, however.
Well anticipated and fairly abrupt warm air advection commences
tonight with a southwesterly low-level jet transporting a plume of
air from the western CONUS heat dome. In the vicinity/north of an
advancing warm front overnight, thunderstorms are likely to develop
over WI/upper MI as midlevel lapse rates steepen above a 850-800 mb
layer of moisture transport. Convection-allowing models in the 00Z
HREF have been diverse in their handling of the convection overnight
into Wednesday, though storms threatening the Ludington area by
daybreak if not sooner seems to be where the clustering starts.
Convection-allowing models typically underestimate the longevity and
southward extent of well formed nocturnal MCSs in this pattern.
Since over 2000 J/kg MUCAPE and little inhibition for MU parcels
will be present over the area Wednesday morning, it would not be
surprising for backbuilding to occur late into the morning on the
southwest flank/outflow of whatever MCS evolves. This has big
implications on the temperature/cloud/heat index forecast for
Wednesday, which in the absence of storms, would be a sultry day
with highs in the 90s, dew points in the 70s, and a heat index
nearing 100. When an upper level anticyclone is not well established
in the region and our upper levels are more influenced by a trough
moving through the northern Great Lakes, this is a plausible "heat
advisory bust" scenario. Not knowing how far south the morning
thunderstorms will propagate into Lower Michigan, it seems we should
just be prepared for anything.
If much of the area remains storm-free through Wednesday morning,
2000-3000 J/kg MLCAPE and moderate deep-layer shear will be
available for any convection that may break through an eroding cap
during the afternoon. Hail, damaging winds, and perhaps a tornado
could occur depending on convective mode and line orientation
relative to the shear. Heavy rainfall rates are also likely, so any
training convection (whether it be in the morning or afternoon) may
produce locally substantial totals.
Fortunately a break from the worst of the heat and humidity is still
expected for Thursday and Friday. Another plume of warmer air from
out west may wash over the area on Saturday, then another upper
level trough moving through the northern Great Lakes on Sunday could
support additional showers or thunderstorms.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 119 AM EDT Tue Aug 2 2022
Mainly VFR with light winds and sometimes variable direction
through much of Tuesday. One exception includes possible shallow
or patchy fog/mist prior to sunrise this morning around
AZO/BTL/JXN where skies are mostly clear, winds nearly calm, and
humidity is already fairly high. To watch late in the TAF
period... Moisture around 5,000 feet and instability increasing
around/after 06Z Wednesday will ramp up the potential for a
thunderstorm, favored more toward western/northwestern portions
of Lower Michigan, but confidence is fairly low given the wide
variety of latest model solutions.
&&
.MARINE...
Issued at 338 AM EDT Tue Aug 2 2022
Fairly light winds near shore and low waves are expected today. Wind
direction at the beaches/harbors will be mostly governed by a
morning land breeze and an afternoon lake breeze circulation,
typical of quiescent summer conditions. However, these conditions
will get overwhelmed late in the day by increasing southeast/south
winds as high pressure moves east of the area and low pressure
approaches northwest of Lake Superior.
Hazardous conditions are likely for small craft and swimmers late
tonight into Wednesday with south-southwest winds over 20 knots
kicking up waves 3-5 feet or larger from South Haven northward.
Strong currents in the water will also be present and can push
swimmers off sand bars into deeper water. Additionally, there is
some potential for thunderstorms developing or moving over Lake
Michigan on Wednesday, though the details of when and where are
sketchy for now.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from late tonight through late Wednesday
night for MIZ037-043-050-056-064-071.
LM...Small Craft Advisory from 2 AM Wednesday to 4 AM EDT Thursday
for LMZ844>849.
&&
DISCUSSION...CAS
AVIATION...CAS
MARINE...CASHazardous weather outlook, Aug 1, 9:03 PM EDT, 6 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 903 PM EDT Mon Aug 1 2022 MIZ037>040-043>046-050>052-056>059-064>067-071>074-030115- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 903 PM EDT Mon Aug 1 2022 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight No Hazardous weather expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms will become possible again on Wednesday and last into early Thursday. Some of these storms could become locally strong to severe Wednesday afternoon and evening. There will also be a threat of some heavy rain and minor flooding Wednesday afternoon through Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter Activation not expected. LMZ844>849-030115- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 903 PM EDT Mon Aug 1 2022 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight Winds and waves will continue to be hazardous to Small Craft and swimmers through the first half of the evening before decreasing by 11 PM. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms will become possible again on Wednesday and last into early Thursday. Some of these storms could become locally strong to severe Wednesday afternoon and evening. Winds and waves are likely to become hazardous to Small Craft and swimmers later Tuesday night and through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter Activation not expected.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 3:50 AM EDT | Small Craft Advisory | GRR | 43 hr | |
| Aug 2, 3:08 PM EDT | Heat Advisory | GRR | Allegan, Barry, Calhoun, Eaton, Ingham, Jackson and 2 more | 26 hr |
Nearby
Beach Hazards Statements in Michigan, 2022Every beach hazards statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.